Giant Cell Question

HI, this is to any Giant Cell sufferers out there.

Quick background. Had eye pain and black blobs in left eye along with temple pain and jaw pain which was worse when I ate along with what I can only describe as a pressure to one side of my face. Blood test pointed to vasculitis, put on Pred and had a biopsy which was normal. Then told had Tak. Now told not Tak so back to GCA but question mark over it as i'm 45. When they reduced pred all my symptoms came back, On Toparimate as they thought maybe silent migianes, but it has made no difference.

At the moment the pain to my temple and eyes it terrible. My temples are swollen and tender and i am constantly dizzy. My jaw is painful when I chew in the joint area down. I have blurred vision with double vision and when I try to correct it it hurts my eyes, I also get ice pick headaches. I keep mentioning all this but as they thought it was Tak and to young for GCA they just dismissed it.

My question is what are your symptoms and what is your treatment plan. Is it more than pred. Do the symptoms fit. Just seem to be going round in circles. One last thing does it affect lungs, just found out I have a lesion of 5mm in righ lung.

8 Replies

oldestnewest
  • Hi Cath, sounds like it might be something more. Yes you are a bit young for GCA but a bit old for Tak. Biopsy for GCA is not very reliable - there is a move towards using ultrasound now. An MRA scan should show up any evidence of Tak.

    Can you send me a private message telling me more of your medical history, where you have your treatment and what sort of specialist you see.

    John

  • Hi. I'm a 55 year old female and I was diagnosed with pmr In jan, I was put on prendisolone steroids 20mg and by October I was down to 4mg,but started to feel very tired and got pain in right jaw, my eyesight in right eye partially went for about one hour. I went to hospital and put on 60mg prendisolone on 17 October, seen a lot of doctors and they have confirmed what I already dreaded that it is giant cell, I hate taking steroids but I will gladly take them to save my sight, I have had a temporal lobe biopsy but because I had been on 60mg for a month I'm expecting a false negative reading,,as the steroids would have worked on the inflammation, and the biopsies functionas supporting, not definitive data. I'm down to 55mg now. I don't like steroids but I'm taking them as otherwise it could leave me open to developing vision loss. I must admit I'm scared,I feel I have this monster in my head that I have to feed steroids to, to keep it asleep. Thank you for reading this, it has made me feel a bit better writing it down.

  • Hi im a 50 yr old man had symptoms of pmr gca in june ,I to lost sight amourosis fugax ,was admitted inti hospital straight away put on methyl pred in iv form to save eyesight.I had negative biopsy ,came home on 60mg pred reduced to 20 over 7 weeks ,On 20 had double vision 20 times a day..Diagnosed withlarge vessel vasculitis gca not officially diagnosed but have classic symtoms.Started on cyclophosphamide iv ive had 6 courses ,im starting on azathioprine next Friday starting on 50mg working up to a maint dose of 150mg daily.My eyesight been ok touch wood so cyclo has worked on that score thank god.Im also reducing steroid dose gradually 20mg one day 15 next for a month ,hoping for a flare free reduction.This is been done on my rheumatologists watch .Got to have bloods every 2 weeks when I start on aza.The steroid journey isn't a pleasant one I can sympathise with you on that score ,it seems no other alternative tho.My main problem is the fatigue ,they say chemo does that I hopr so as stopped that a week ago.Ive also got type 1 diabetes and addisons disease which adds to the picture as far as autoimmune disease in my body.I hope you get sorted jane, ive been off work for 6t mth now .Are you under a opthamologist and rhuematolgist?.

  • Hi Mickt ,thanks for your reply. Yes I am under a rheumatologist, ophthalmologist and I am lucky in the fact I have a very good doctor.i hope you get sorted soon, my worst fear is loosing my sight , so as much as I dislike taking steroids I will put up with all the side effects, you seem to be coming down faster than me, I have just gone down to 55mg from being on 60mg for five weeks.take care.

  • Hi jane,im reducing on the alternative day practice 20mg then 15 mg for 1 month,thensticking on 15mg until I see rheumatologist in January.They want me off the steroids since they cause problems for my diabetes. Ive been on 20 for 4 weeks prior to starting reduction.Im at the stage when I had a flare double vis badly last time I tried to reduce so that shows the chemo ha protected my eyesight ,a bid victory if you like.The high dose of pred your on will be protecting your eyesight.It sounds like you have a good team on your side ,which I have also.Try looking at this forum PMRGCANE ,if you google that youll find a great forum of well meaning and clued up people on the illness.You will be glad to hear most of them women.If you have any questions ,or just want to talk to folk in a similar position its very helpful.Good luck and stay well.

  • Hi , sorry late coming back, but still on high dose of prendisolone , started 60mg October and now February and on 40mg, got down to 35mg but esr went up and got pain in jaw so went back up to 50mg, came down to 40mg today, my rhymatologist is going to put me on a tablet that will enable me to come off the steroids faster, but I had to send some blood off first, so fingers crossed as the side effects are horrible on the steroids.

  • Mickt, hope you are getting better, I'm seeing an ophthalmologist as I now have glaucoma and cataracts because of the steroids.I do hope you are well now. Take care.

  • I am still waiting for a diagnosis for tai now and going for mRA but similar thing with my eyes, vertigo, skin rashes that they think are Lichen Planus but biopsy did not confirm either way. I lost movement and sensation and pulse in my foot which stopped after a bad sprain. I have a curved femoral artery and one that they saw around my heart. My medicine is blood thinners aspirin and gtn patches and statins. Have had steroids in past for other ailments but not for this. I however am not inflamed but they need to see what changes have happened since November. good luck it is a nightmare finding the right doc and treatment plan and you have to be assertive as crap consultants need to be called on their dismal behaviour when they are flippant and dismissive as well

You may also like...